Alert archive / Texas / River Flood Warnings in 2020
River Flood Warning 2, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this river flood warning at Sep 9, 2020, 7:47 AM CDT for Brewster County, Texas. It took effect at Sep 9, 2020, 9:04 AM CDT. It was in force for 12 hr.
The area
The outline as issued.
The facts
- Issued
- Sep 9, 2020, 7:47 AM CDT (12:47 UTC)
- In effect from
- Sep 9, 2020, 9:04 AM CDT
- Expired
- Sep 9, 2020, 8:46 PM CDT
- In force
- 12 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- Moderate
County Brewster County, TX
The river
Written for the forecast point Rio Grande at Johnson Ranch (TELT2).
- Action stage
- 12 ft
- Minor stage
- 15 ft
- Moderate stage
- 17 ft
- Major stage
- 19 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
697
WGUS44 KMAF 091247
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Midland/Odessa TX
747 AM CDT Wed Sep 9 2020
...The National Weather Service in Midland/Odessa TX has issued a
Flood Warning for the following rivers in Texas...
Rio Grande at Castolon affecting Brewster County.
Rio Grande at Johnson Ranch affecting Brewster County.
For the Rio Grande...including Castolon and Johnson Ranch...Moderate
flooding is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Caution is urged when walking near riverbanks.
Please report flooding to your local law enforcement agency when you
can do so safely.
Additional information is available at www.weather.gov.
The next statement will be issued this evening at 745 PM CDT.
&&
TXC043-100100-
/O.NEW.KMAF.FL.W.0001.200909T1247Z-200911T0305Z/
/CSTT2.1.ER.200909T1039Z.200909T1215Z.200909T1505Z.NO/
747 AM CDT Wed Sep 9 2020
The National Weather Service in Midland/Odessa has issued a
* Flood Warning for
the Rio Grande at Castolon.
* From this morning to Thursday evening.
* At 7:15 AM CDT Wednesday the stage was 16.4 feet (5.0 meters).
* Flood stage is 15.0 feet (4.6 meters).
* Minor flooding is occurring and minor flooding is forecast.
* Recent Activity...The maximum river stage in the 24 hours ending
at 7:15 AM CDT Wednesday was 16.4 feet (5.0 meters).
* Forecast...The river is expected to fall below flood stage late
this morning and continue falling to 5.0 feet (1.5 meters) early
Monday morning.
* Impact...At 13.0 feet (4.0 meters), the river reaches bankfull,
and no significant damage is expected.
* Impact...At 15.0 feet (4.6 meters), the river reaches minor flood
stage, and lowland flooding begins. The river begins to flood the
road between Santa Elena Canyon and Cottonwood Campground in Big
Bend National Park. The river begins to flood the parking lot at
Santa Elena Canyon, and cut off the nature trail into the canyon.
Campers in Cottonwood Campground need to prepare for possible
evacuations.
* Flood History...No available flood history.
&&
Below are the latest river stages and forecasts (feet):
Fld Observed Wed Wed Thu Thu
Location Stg Stg Day/Time 1pm 7pm 1am 7am
Rio Grande
Castolon 15.0 16.4 Wed 7am 8.0 7.0 6.7 6.9
Below are the latest river stages and forecasts (meters):
Fld Observed Wed Wed Thu Thu
Location Stg Stg Day/Time 1pm 7pm 1am 7am
Rio Grande
Castolon 4.6 5.0 Wed 7am 2.4 2.1 2.0 2.1
&&
LAT...LON 2909 10366 2923 10358 2920 10349 2912 10340
2900 10349
$$
TXC043-100100-
/O.NEW.KMAF.FL.W.0002.200909T1404Z-200910T0630Z/
/TELT2.2.ER.200909T1404Z.200909T1500Z.200909T1829Z.NO/
747 AM CDT Wed Sep 9 2020
The National Weather Service in Midland/Odessa has issued a
* Flood Warning for
the Rio Grande at Johnson Ranch.
* Until late tonight.
* At 7:15 AM CDT Wednesday the stage was 8.8 feet (2.7 meters).
* Flood stage is 15.0 feet (4.6 meters).
* Moderate flooding is forecast.
* Forecast...The river is expected to rise above flood stage late
this morning to a crest of 18.1 feet late this morning. It will
then fall below flood stage this afternoon.
* Impact...At 12.0 feet (3.7 meters), the river reaches bankfull,
minor lowland flooding occurs, and no significant damage is
expected.
* Impact...At 15.0 feet (4.6 meters), flood stage is reached.
Moderate lowland flooding begins. Roads that lead to Cottonwood
Campground and River Road may flood. Stages are practically
synonymous with the gage at Cottonwood Campground at Castolon
(CSTT2), and therefore represent the reach from Santa Elena Canyon
through Cottonwood Campground, where damage may occur. Cattle
also graze in the lowlands, and may be threatened.
* Impact...At 19.0 feet (5.8 meters), the river reaches major flood
stage. Flooding begins to occur upstream in Cottonwood Campground
at Castolon, as stages at each location are practically
synonymous. Moderate lowland flooding begins at the gage site,
but no damage occurs. The gage is inaccessible, as River Road is
impassable at several locations.
* Flood History...No available flood history.
&&
Below are the latest river stages and forecasts (feet):
Fld Observed Wed Wed Thu Thu
Location Stg Stg Day/Time 1pm 7pm 1am 7am
Rio Grande
Johnson Ranch 15.0 8.8 Wed 7am 15.9 7.1 7.2 11.8
Below are the latest river stages and forecasts (meters):
Fld Observed Wed Wed Thu Thu
Location Stg Stg Day/Time 1pm 7pm 1am 7am
Rio Grande
Johnson Ranch 4.6 2.7 Wed 7am 4.8 2.2 2.2 3.6
&&
LAT...LON 2900 10349 2912 10340 2915 10312 2896 10305
2895 10338
$$
443 follow-up statements
769
WGUS84 KMAF 091618
FLSMAF
Flood Statement
National Weather Service Midland/Odessa TX
1118 AM CDT Wed Sep 9 2020
...The Flood Warning is extended for the following rivers in Texas...
Rio Grande at Johnson Ranch affecting Brewster County.
Rio Grande at Castolon affecting Brewster County.
For the Rio Grande...including Castolon and Johnson Ranch...Moderate
flooding is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Please report flooding to your local law enforcement agency when you
can do so safely.
Caution is urged when walking near riverbanks.
Additional information is available at www.weather.gov.
The next statement will be issued this evening at 1130 PM CDT.
&&
TXC043-100430-
/O.EXT.KMAF.FL.W.0002.000000T0000Z-200910T1305Z/
/TELT2.2.ER.200909T1715Z.200909T2100Z.200910T0105Z.NO/
1118 AM CDT Wed Sep 9 2020
...The Flood Warning is now in effect until tomorrow morning...
The Flood Warning continues for
the Rio Grande at Johnson Ranch.
* Until Thursday morning.
* At 10:15 AM CDT Wednesday the stage was 12.0 feet (3.7 meters).
* Flood stage is 15.0 feet (4.6 meters).
* Moderate flooding is forecast.
* Impact...At 12.0 feet (3.7 meters), the river reaches bankfull,
minor lowland flooding occurs, and no significant damage is
expected.
* Impact...At 15.0 feet (4.6 meters), flood stage is reached.
Moderate lowland flooding begins. Roads that lead to Cottonwood
Campground and River Road may flood. Stages are practically
synonymous with the gage at Cottonwood Campground at Castolon
(CSTT2), and therefore represent the reach from Santa Elena Canyon
through Cottonwood Campground, where damage may occur. Cattle
also graze in the lowlands, and may be threatened.
* Impact...At 19.0 feet (5.8 meters), the river reaches major flood
stage. Flooding begins to occur upstream in Cottonwood Campground
at Castolon, as stages at each location are practically
synonymous. Moderate lowland flooding begins at the gage site,
but no damage occurs. The gage is inaccessible, as River Road is
impassable at several locations.
* Flood History...This crest compares to a previous crest of 17.1
feet (5.2 meters) on 07/26/2004.
&&
Below are the latest river stages and forecasts (feet):
Fld Observed Wed Wed Thu Thu
Location Stg Stg Day/Time 4pm 10pm 4am 10am
Rio Grande
Johnson Ranch 15.0 12.0 Wed 10am 17.6 12.2 9.6 9.4
Below are the latest river stages and forecasts (meters):
Fld Observed Wed Wed Thu Thu
Location Stg Stg Day/Time 4pm 10pm 4am 10am
Rio Grande
Johnson Ranch 4.6 3.7 Wed 10am 5.4 3.7 2.9 2.9
&&
LAT...LON 2900 10349 2912 10340 2915 10312 2896 10305
2895 10338
$$
TXC043-100430-
/O.EXT.KMAF.FL.W.0001.000000T0000Z-200911T0325Z/
/CSTT2.1.ER.200909T1039Z.200909T1315Z.200909T1525Z.NO/
1118 AM CDT Wed Sep 9 2020
...The Flood Warning is now in effect until late tomorrow evening...
The Flood Warning continues for
the Rio Grande at Castolon.
* Until Thursday evening.
* At 10:15 AM CDT Wednesday the stage was 15.3 feet (4.7 meters).
* Flood stage is 15.0 feet (4.6 meters).
* Minor flooding is occurring.
* Recent Activity...The maximum river stage in the 24 hours ending
at 10:15 AM CDT Wednesday was 17.1 feet (5.2 meters).
* Forecast...The river is expected to fall to 4.9 feet (1.5 meters)
Monday morning.
* Impact...At 13.0 feet (4.0 meters), the river reaches bankfull,
and no significant damage is expected.
* Impact...At 15.0 feet (4.6 meters), the river reaches minor flood
stage, and lowland flooding begins. The river begins to flood the
road between Santa Elena Canyon and Cottonwood Campground in Big
Bend National Park. The river begins to flood the parking lot at
Santa Elena Canyon, and cut off the nature trail into the canyon.
Campers in Cottonwood Campground need to prepare for possible
evacuations.
* Flood History...This crest compares to a previous crest of 16.2
feet (4.9 meters) on 05/11/2020.
&&
Below are the latest river stages and forecasts (feet):
Fld Observed Wed Wed Thu Thu
Location Stg Stg Day/Time 4pm 10pm 4am 10am
Rio Grande
Castolon 15.0 15.3 Wed 10am 6.9 6.7 8.7 8.3
Below are the latest river stages and forecasts (meters):
Fld Observed Wed Wed Thu Thu
Location Stg Stg Day/Time 4pm 10pm 4am 10am
Rio Grande
Castolon 4.6 4.7 Wed 10am 2.1 2.0 2.7 2.5
&&
LAT...LON 2909 10366 2923 10358 2920 10349 2912 10340
2900 10349
$$
44591
WGUS84 KMAF 091933
FLSMAF
Flood Statement
National Weather Service Midland/Odessa TX
233 PM CDT Wed Sep 9 2020
...The Flood Warning continues for the following rivers in Texas...
Rio Grande at Johnson Ranch affecting Brewster County.
.Heavy rainfall over the past 18 hours will result in flooding along
the Rio Grande near Johnson Ranch. This is expected to recede this
evening.
For the Rio Grande...including Johnson Ranch...Moderate flooding is
forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Please report flooding to your local law enforcement agency when you
can do so safely.
Caution is urged when walking near riverbanks.
Additional information is available at www.weather.gov.
The next statement will be issued late tonight at 245 AM CDT.
&&
TXC043-100745-
/O.EXT.KMAF.FL.W.0002.000000T0000Z-200910T1220Z/
/TELT2.2.ER.200909T2008Z.200909T2100Z.200910T0020Z.NO/
233 PM CDT Wed Sep 9 2020
...The Flood Warning is now in effect until tomorrow morning...
The Flood Warning continues for
the Rio Grande at Johnson Ranch.
* Until Thursday morning.
* At 2:15 PM CDT Wednesday the stage was 12.8 feet (3.9 meters).
* Flood stage is 15.0 feet (4.6 meters).
* Moderate flooding is forecast.
* Forecast...The river is expected to rise above flood stage late
this afternoon to a crest of 17.1 feet late this afternoon. It
will then fall below flood stage this evening.
* Impact...At 12.0 feet (3.7 meters), the river reaches bankfull,
minor lowland flooding occurs, and no significant damage is
expected.
* Impact...At 15.0 feet (4.6 meters), flood stage is reached.
Moderate lowland flooding begins. Roads that lead to Cottonwood
Campground and River Road may flood. Stages are practically
synonymous with the gage at Cottonwood Campground at Castolon
(CSTT2), and therefore represent the reach from Santa Elena Canyon
through Cottonwood Campground, where damage may occur. Cattle
also graze in the lowlands, and may be threatened.
* Impact...At 19.0 feet (5.8 meters), the river reaches major flood
stage. Flooding begins to occur upstream in Cottonwood Campground
at Castolon, as stages at each location are practically
synonymous. Moderate lowland flooding begins at the gage site,
but no damage occurs. The gage is inaccessible, as River Road is
impassable at several locations.
* Flood History...This crest compares to a previous crest of 15.2
feet (4.6 meters) on 09/24/2017.
&&
Below are the latest river stages and forecasts (feet):
Fld Observed Wed Thu Thu Thu
Location Stg Stg Day/Time 10pm 4am 10am 4pm
Rio Grande
Johnson Ranch 15.0 12.8 Wed 2pm 11.8 9.6 10.5 10.7
Below are the latest river stages and forecasts (meters):
Fld Observed Wed Thu Thu Thu
Location Stg Stg Day/Time 10pm 4am 10am 4pm
Rio Grande
Johnson Ranch 4.6 3.9 Wed 2pm 3.6 2.9 3.2 3.3
&&
LAT...LON 2900 10349 2912 10340 2915 10312 2896 10305
2895 10338
$$
44848
WGUS84 KMAF 100146
FLSMAF
Flood Statement
National Weather Service Midland/Odessa TX
846 PM CDT Wed Sep 9 2020
...The Flood Warning is cancelled for the following rivers in
Texas...
Rio Grande at Johnson Ranch affecting Brewster County.
.River levels have fallen below flood stage and latest forecast
keeps gauge levels below action stage. Therefore the Flood Warning
has been cancelled.
TXC043-100300-
/O.CAN.KMAF.FL.W.0002.000000T0000Z-200910T0146Z/
/TELT2.2.ER.700125T2031Z.700125T2031Z.700125T2031Z.NO/
846 PM CDT Wed Sep 9 2020
...The Flood Warning for the Rio Grande at Johnson Ranch has been
cancelled...
The Flood Warning is cancelled for
the Rio Grande at Johnson Ranch.
* At 8:15 PM CDT Wednesday the stage was 7.2 feet (2.2 meters).
* Flood stage is 15.0 feet (4.6 meters).
&&
Below are the latest river stages and forecasts (feet):
Fld Observed Thu Thu Thu Thu
Location Stg Stg Day/Time 3am 9am 3pm 9pm
Rio Grande
Johnson Ranch 15.0 7.2 Wed 8pm 7.2 8.2 9.6 9.9
Below are the latest river stages and forecasts (meters):
Fld Observed Thu Thu Thu Thu
Location Stg Stg Day/Time 3am 9am 3pm 9pm
Rio Grande
Johnson Ranch 4.6 2.2 Wed 8pm 2.2 2.5 2.9 3.0
&&
LAT...LON 2900 10349 2912 10340 2915 10312 2896 10305
2895 10338
$$
Matt SalernoWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Sep 9, 7:28 AM CDT, 19 minutes earlier.
Area forecast discussion, Sep 9, 7:28 AM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
728 AM CDT Wed Sep 9 2020
.UPDATE...
...CLOUDY COOL CONDITIONS WILL REMAIN TODAY WITH DECREASING RAIN
THREAT...
&&
.DISCUSSION...
Current radar trends have shown the bulk of the precip this
morning vacating to the north and east with best lift across the
cold front. Recent short term guidance is scaling back on precip
threat this afternoon outside some patchy drizzle as boundary
layer will remain saturated through the morning and early
afternoon. Best lift at 500mb will be outside the forecast area,
so the prospects of generating convection will be low, especially
since the cooler temps will provide a stabilized atmosphere this
afternoon. Have adjusted PoPs to reflect recent trends. Shower and
storm chances will return across the eastern half of the forecast
area by tomorrow morning.
&&
.PREV DISCUSSION... /issued 619 AM CDT Wed Sep 9 2020/
AVIATION...
12Z TAF issuance
MVFR to LIFR cigs are present across all terminals and will stay
through much of the period. Could see some lifting to brief VFR at
KCNM, but it won't last long. Gusty northerly winds will continue
over 20 kts before decreasing by afternoon. Occasional light rain
is expected with a TS not out of the question.
PREV DISCUSSION... /issued 357 AM CDT Wed Sep 9 2020/
DISCUSSION...
An upper level trough extends from the northern Plains to Arizona
and New Mexico. This trough has increased upper lift over West Texas
and southeast New Mexico. A cold front associated with this trough
has pushed through the area with significantly colder temperatures
and gusty winds behind it. Rain and isolated thunderstorms are
present mainly across the eastern Permian Basin and Lower Trans
Pecos. High winds are expected through Guadalupe Pass as a result of
this frontal passage so a High Wind Warning is in effect through
tonight. Rain chances will continue through today with high
temperatures expected to range from the mid 40s in northern Lea
County to the 80s along the Rio Grande.
Temperatures will warm up a little tomorrow with highs mostly in the
60s expected but the nearby surface high will keep temperatures
cool. The portion of the upper trough that was over Arizona and New
Mexico will lift northeast over the northern Plains on Friday.
Temperatures will continue to warm up on Friday with highs mostly in
the 70s expected and lingering rain possible. Temperatures mostly in
the 80s are expected this weekend as the previously mentioned upper
trough moves eastward. Upper ridging develops across the region
during the early to middle part of next week with temperatures in
the mid to upper 80s possible next Wednesday across the Permian
Basin. There will be a lingering chance of precipitation for mostly
southern portions of the CWA early to mid next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 56 50 63 54 / 90 70 60 50
Carlsbad 55 48 64 56 / 40 20 20 20
Dryden 73 57 68 63 / 80 70 70 50
Fort Stockton 62 52 65 58 / 60 50 40 50
Guadalupe Pass 57 47 60 55 / 30 20 20 20
Hobbs 49 46 62 54 / 50 30 30 30
Marfa 65 47 67 53 / 50 40 30 40
Midland Intl Airport 57 51 62 55 / 70 60 50 50
Odessa 57 52 62 55 / 70 50 40 40
Wink 57 52 64 56 / 60 40 30 40
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...High Wind Warning until 7 AM MDT Thursday for Guadalupe and
Delaware Mountains.
&&Hazardous weather outlook, Sep 9, 3:28 AM CDT, 4 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 328 AM CDT Wed Sep 9 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-100830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 328 AM CDT Wed Sep 9 2020 /228 AM MDT Wed Sep 9 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Today and Tonight Heavy rain is possible across the eastern Permian Basin today and tonight. Flooding could occur in low lying areas. A High Wind Warning is in effect for Guadalupe Pass for strong gap winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A High Wind Warning remains in effect through Thursday morning for Guadalupe Pass. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 7:26 PM CDT | Areal Flood Advisory | MAF | Andrews, Crane, Ector, Pecos, Reeves, Ward and 1 more | 3 hr |
| Sep 8, 7:29 PM CDT | Dust Storm Advisory | MAF | Crane, Ector, Glasscock, Howard, Martin, Midland and 2 more | 61 min |
| Sep 8, 7:39 PM CDT | Special Weather Statement | MAF | Crane, Ector | 66 min |
| Sep 8, 8:01 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Ward | 21 min |
| Sep 8, 8:19 PM CDT | Areal Flood Warning | MAF | Pecos, Reeves | 3 hr |
| Sep 8, 8:37 PM CDT | Special Weather Statement | MAF | Pecos | 53 min |
| Sep 8, 10:33 PM CDT | Areal Flood Advisory | MAF | Glasscock, Howard, Mitchell | 117 min |
| Sep 8, 10:37 PM CDT | Areal Flood Advisory | MAF | Crane, Pecos, Terrell, Upton | 3 hr |
| Sep 9, 7:47 AM CDT | River Flood Warning | MAF | Brewster | 5 hr |
Nearby
River Flood Warnings in Texas, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.